Alert archive / Arkansas / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

June 21, 2021Greene County, Arkansas

NWS Memphis, TN issued this special weather statement at Jun 21, 2021, 9:52 AM CDT for Greene County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 9:52 AM CDT (14:52 UTC)
Expired
Jun 21, 2021, 10:15 AM CDT
In force
23 min
Issued by
NWS Memphis, TN

County Greene County, AR

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS84 KMEG 211452
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
952 AM CDT Mon Jun 21 2021
 
ARZ018-026-211515-
Greene AR-Craighead AR-
952 AM CDT Mon Jun 21 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...

At 951 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minturn, or near
Hoxie, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Greene and northwestern Craighead Counties
should monitor this storm closely.

LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
      3598 9084 3599 9086 3602 9084 3604 9084
      3605 9083 3608 9082 3609 9080 3612 9077
      3618 9060 3593 9049 3583 9101 3588 9103
TIME...MOT...LOC 1451Z 251DEG 30KT 3595 9096 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:33 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 6:33 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 AM CDT Mon Jun 21 2021

.UPDATE...
Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 339 AM CDT Mon Jun 21 2021/

DISCUSSION...
A strong shortwave trough will rotate around the Hudson Bay vortex
today, driving a cold front through the Mid-South late today and
tonight. This front is currently located from a surface low in
southern WI, across central MO, and arcing back into northern OK.
A few storms are ongoing in southeast MO to near the OH River
ahead of this front but the scope is quiet across the Mid-South at
this time. The western ridge has retreated into the southwest
CONUS, with the ridge axis extending northwest into the PacNW with
a weakening jet streak on its western flank. Another jet streak
is beginning to intensify downstream of the trough axis is will
provide additional upper-level support today.

Large scale forcing for ascent will continue to erode the cap that
held throughout the day yesterday, resulting in a moist, unstable
air mass across the region today. Scattered showers and
thunderstorms are expected to initiate along a pre-frontal trough
by mid-morning, increasing in coverage throughout the day. Forcing
along this trough will be enhanced by divergence aloft associated
with the right entrance region of the intensifying jet streak.
While storms will be most organized along the surface boundary,
scattered cells are expected to develop in the open warm sector as
well within a broad area of warm advection.

Ample surface-based instability is expected ahead of the cold
front this afternoon and evening with SBCAPE likely exceeding
3000 J/kg. This will certainly support some strong updrafts. The
question the past few days as been the quality of the deep-layer
shear. Vertical shear remains somewhat marginal with 0-6 km bulk
wind difference near 30 kts. This should still be sufficient to
support scattered multicell clusters capable of damaging winds. In
addition to the wind threat, the potential for locally heavy
rainfall will exist area wide. QPF amounts have decreased
slightly, but many areas should pick up close to an inch, with
locally higher totals. Convection intensity is expected to wane
after sunset, gradually shifting south overnight.

The cold front will continue south through Tuesday with any
lingering rain ending across north MS during the morning hours.
Cooler and much drier air will settle over the Mid-South with
Tuesday afternoon highs in the upper 70s to near 80F. This air
mass will be quite dry with precipitable water progged to fall to
around 0.6" (lowest 3% of climatology for late June). The dry
air, light winds, and clear skies will set the stage for potential
record low temperatures at a few sites Wednesday morning with
overnight lows in the mid/upper 50s in many locations. We'll
maintain pleasant weather conditions, albeit a bit warmer on
Wednesday. Temperatures forecast to rebound into the mid 80s.

Medium range guidance continues to indicate the subtropical ridge
attempting to build back into the region by midweek, but another
strong trough digs into the central CONUS and pushes the ridge
back to the west over the weekend. The resultant flow is highly
amplified which should keep temperatures at or below climatology
this weekend. Rain chances could return as early as Thursday with
isolated, diurnal air mass convection possible. In addition, the
global deterministic models show a strong shortwave trough
ejecting out of the Central Plains Thursday evening. This could
drive an MCS south into the area during the overnight period.
Confidence is low, but it's worthy of slight chance PoPs.
Additional scattered thunderstorms are expected on Friday as
moisture deepens across the region.

Rain chances become a bit more focused over the weekend as a cold
front approaches. The global deterministic models have some
significant disparity in the timing of the trough, but the
ensembles keep the trough axis to the west of the CWA through the
day Sunday. Thus, will go with likely PoPs in most areas Saturday
and Sunday.

MJ

&&

.AVIATION...
12Z TAFs

Low stratus developed in the past few hours over North Mississippi
producing MVFR conditions. This stratus has the potential to
spread into MEM for a few hours this morning. Otherwise, VFR
conditions should prevail during the day outside of thunderstorms
ahead of the cold front. Thereafter, MVFR conditions are expected
to develop towards this evening. Showers and thunderstorms will
begin to develop late this morning at JBR, then spreading to
MKL/MEM after 17Z, then at TUP this afternoon. Gusty SW/WSW winds
will veer NW/N with frontal passage.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 4:02 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CDT Mon Jun 21 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CDT Mon Jun 21 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across the
Mid-South, mainly this afternoon and evening. Damaging winds and
locally heavy rainfall will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Jun 21, 9:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
952 AM CDT Mon Jun 21 2021

ARZ018-026-211515-
Greene AR-Craighead AR-
952 AM CDT Mon Jun 21 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...

At 951 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minturn, or near
Hoxie, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Greene and northwestern Craighead Counties
should monitor this storm closely.

LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
      3598 9084 3599 9086 3602 9084 3604 9084
      3605 9083 3608 9082 3609 9080 3612 9077
      3618 9060 3593 9049 3583 9101 3588 9103
TIME...MOT...LOC 1451Z 251DEG 30KT 3595 9096

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:09 PM CDTRiver Flood WarningMEGQuitman55 hr
Jun 21, 2:07 PM CDTSpecial Weather StatementMEGTishomingo23 min
Jun 21, 2:30 PM CDTSpecial Weather StatementMEGBenton30 min
Jun 21, 2:57 PM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tate, Tunica3 hr
Jun 21, 3:01 PM CDTAreal Flood AdvisoryMEGBenton119 min
Jun 21, 4:13 PM CDTSpecial Weather StatementMEGPrentiss, Tippah, Tishomingo32 min
Jun 21, 10:47 AM CDTAreal Flood AdvisoryMEGClay, Craighead, Greene3 hr
Jun 21, 11:28 AM CDTSpecial Weather StatementMEGPemiscot32 min

Nearby

Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.